Utah, 2023

Hail in Utah, June 15, 2023

June 15, 2023 · NWS SLC · 2 events in 1 county or zone

Thunderstorms brought hail around Cedar City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Thunderstorms brought hail around Cedar City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 15, 1:56 AM MST, 10 hours 46 minutes earlier.

Area forecast discussion, Jun 15, 1:56 AM MST, 10 hours 46 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
256 AM MDT Thu Jun 15 2023

.SYNOPSIS...Unsettled conditions will continue Thursday afternoon
and evening for portions of the state...mainly south and east of
the Wasatch Front. Another round of unsettled conditions is
expected across eastern and southern Utah Friday afternoon and
evening. Brief high pressure will build into the area for the
weekend before another much colder, Pacific system impacts the
area next week.

&&

.SHORT TERM (Through 12Z Saturday)...Convection remains active
even into the early hours of Thursday morning, with occasional
deeper cores developing, particularly aided by outflow boundary
collisions and cell mergers.

Early morning upper air and satellite analysis indicates a
longwave trough remains across the West, with several shortwave
troughs rotating around the parent low. Meanwhile, a relatively
strong southern jet continues across the southern tier of states.

Current mesoanalysis indicates a weak boundary is currently
stretched across northern Utah. Elevated instability, on the order
of around 500-1000 J/kg of MUCAPE is located near and south of
this boundary...and is supported by the previously mentioned
periodic development of deeper cores.

As a shortwave trough shifts southeastward around the parent low
and into the Great Basin Thursday afternoon, this weak boundary
will shift south and east. HREF ensemble mean SBCAPE values range
from around 250-1000 J/kg by afternoon across areas south and east
of the boundary. This prefrontal environment is one of anomalously
high moisture levels for this time of year (around 90 to 95th
percentile). Looking at the Extreme Forecast Index (EFI) there is
also a well correlated area of enhanced QPF depicted across
southern and eastern Utah this afternoon and evening. This is all
to say that convection is expected to develop across central and
southern Utah this afternoon and evening...with heavy rain a main
threat. Given the storm motion, the highest threat areas are
likely to be Capitol Reef National Park, the San Rafael Swell and
potentially some of the drainages in the Glen Canyon Recreation
Area, mainly Wahweap and east. This is not a great day to be near
normally dry washes, slot canyons, and slick rock areas in these
locations.

As the boundary continues to weaken and become largely stationary
near the Utah/Arizona border tonight, expect at least periodic
convection to continue into the overnight period. As the next
shortwave trough embedded in the southern jet begins to approach
the region Friday afternoon and evening, another round of
convection is expected, especially across southern and eastern
Utah. By this time, PW anomalies are falling closer to normal
across much of the region aside from the Washington to Kane County
portion of the state. While some storms will still be capable of
heavy rain Friday afternoon and evening, expect the threat of
flash flooding to be less than Thursday.

.LONG TERM (After 12Z Saturday)...A pleasant weekend is in store
for the area under generally benign westerly flow aloft.
Temperatures will begin to climb as heights build, with highs
Sunday jumping to around normal (a 5-10 degree climb from the
previous day and perhaps the warmest temperatures since June 6th).
One small fly in the ointment regarding pleasant weather will be
increasing southwest winds by Sunday afternoon, related to the
upstream trough discussed in the next paragraph.

Focus next week turns to an anomalously deep trough digging along
the West Coast. The general theme of ensemble members is that the
trough's progression will stall as it moves inland, resulting in
the axis never quite fully crossing our area. With the longwave
trough axis remaining just out of reach, there is uncertainty as
to whether any shortwave troughs moving through the parent
longwave would be able to impact our area. The sensible weather
implications of the different scenarios are perhaps most evident
in temperature. For example, of the GEFS/EPS/Canadian ensemble
members, 700MB temperatures for SLC Tuesday afternoon range from
-6C to 16C. Cluster analysis of the 500MB heights for all global
ensembles shows a roughly 50/50 split between colder solutions
that bring highly anomalous cool temperatures, and the other half
showing warmer solutions than the overall mean (though the mean is
still below normal). The post-processed NBM shows this as a 20F
spread in potential highs Tuesday at SLC. Given that this is all
related to an upstream trough, the chances of abnormally cool
temperatures increases towards the northwest corner of the state,
while the far southern and southeast corners of Utah (e.g. St
George to Lake Powell) are unlikely to see much change. In
summary, most areas will see a notable dip in temperatures from
Monday to Tuesday, with uncertainty at this time as to how
significant.

The other (and less uncertain) sensible weather impact of the
lingering upstream trough is multiple days of breezy southwest
winds. The Juneteenth holiday in particular is very likely to be
windy west of I-15, with a 70% chance of afternoon gusts exceeding
40 mph for west desert locales such as Delta and Milford. If
fuels were drier, we would be thinking of fire weather
implications, though that is not the case as of yet.

Finally, the uncertainty as to whether any shortwaves will clip
our area (primarily northern Utah and southwest Wyoming) also has
implications for precipitation chances. For now, areas roughly
Salt Lake County northward have the best chances of a few rounds
of showers/thunderstorms, which of course could be stronger should
we have any shortwave troughs push through.

The themes mentioned in the previous paragraphs look to hold true
for much of the week as the mean trough axis remains stubbornly
fixed to the western Great Basin. Looking way out in time,
ensembles are in surprising agreement with a developing ridge to
our east, which would likely bring at least seasonal if not above
normal temperatures along with dry conditions by the end of the
month.

&&

.AVIATION...KSLC...Light rain showers and a few embedded
thunderstorms will persist through around 11Z, and later redevelop
in the mid-morning hours before diminishing quickly after noon.
There is a 40% chance that showers will instead persist through
the entire period. Either way, precipitation chances will come to
an end by noon, with rapid clearing thereafter. Flight conditions
will very likely remain VFR, though ceilings will drop below 7kft
at times. Predominantly southeast winds are expected until the
usual afternoon switch to northwesterly, though there is a 20%
chance of erratic outflow winds while showers are present in the
area.

.REST OF UTAH AND SOUTHWEST WYOMING...Showers and thunderstorms
will track across the area from northwest to southeast associated
with a cold front passing through. A few isolated areas of MVFR
cigs are possible with any heavier storms. Overnight and morning
chances will be along a line from roughly CDC to OGD, then
generally from KPVU southward by the afternoon with near full
clearing north of that line.

&&

.FIRE WEATHER...A relatively weak boundary across northern Utah
early this morning will continue to push south and east through
the day today. Expect showers and thunderstorms to develop this
afternoon and evening near and ahead of this boundary. Given
relatively slow storm motion and somewhat anomalous atmospheric
moisture (around 90-95th percentile), the main threat with any
showers and thunderstorms will be heavy rain. By Thursday night,
this boundary will settle and may even stall near the Utah/Arizona
border, bringing the threat of showers and thunderstorms through
the night across this area.

As another disturbance shifts eastward, showers and thunderstorms
will once again develop across much of southern and eastern Utah
Friday afternoon and evening. High pressure will briefly build
into the region this weekend...but will be followed by a
potentially very cold, Pacific system early next week. Ahead of
this system Sunday into Monday, gusty southerly winds combined
with low humidities may bring critical fire weather conditions in
areas with receptive fuels across southern and eastern Utah.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Kruse/Van Cleave

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Local storm report, Jun 15, 8:15 AM MST, 4 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
915 AM MDT Thu Jun 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     Waterspout       6 WSW Orem              40.26N 111.80W
06/15/2023                   Utah               UT   NWS Employee

            Multiple reports of a waterspout over Utah
            Lake, including video.

&&
Special weather statement, Jun 15, 10:15 AM MST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1115 AM MDT Thu Jun 15 2023

UTZ106-111-113-116-151730-
Wasatch Plateau/Book Cliffs UT-Utah Valley UT-
Eastern Juab/Millard Counties UT-Wasatch Mountains South of I-80 UT-
1115 AM MDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of eastern Juab and
southwestern Utah Counties through 1130 AM MDT...

At 1115 AM MDT, Doppler radar was tracking a strong thunderstorm over
Rocky Ridge, or 11 miles southwest of Payson, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Payson, Santaquin, Elk Ridge, Woodland Hills, Rocky Ridge, Spring
Lake, Genola and Goshen.

This includes the following highways...
 Interstate 15 between mile markers 234 and 246.
 US Route 6 between mile markers 152 and 156, and between mile
markers 159 and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Mona Reservoir, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3983 11189 3996 11192 4003 11161 3984 11159
TIME...MOT...LOC 1715Z 263DEG 14KT 3989 11182

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

ND
Special weather statement, Jun 15, 12:04 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
104 PM MDT Thu Jun 15 2023

UTZ122-125-151930-
Southwest Utah UT-Southern Mountains UT-
104 PM MDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of north central
Washington and southwestern Iron Counties through 130 PM MDT...

At 103 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles northeast of Beaver Dam, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pinto and Newcastle.

This includes the following highways...
 Utah Route 18 between mile markers 41 and 51.
 Utah Route 56 between mile markers 21 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3767 11381 3781 11367 3765 11332 3744 11353
TIME...MOT...LOC 1903Z 308DEG 17KT 3770 11367

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

ND

The radar

The Cedar City radar (KICX), 71 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Iron

When
June 15, 12:42 PM MST
Where
Iron County, 0.69 mi N of Beryl Jct
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.710, -113.650

Photos from the fire chief showed accumulating hail of different sizes.

Hail, Iron

When
June 15, 1:45 PM MST
Where
Iron County, 2.76 mi N of Kanarraville
Measured
0.88 in hail
Reported by
County Official
Coordinates
37.570, -113.180

A multi-vehicle accident was reported with accumulating hail on the interstate. Accumulating hail was reported on other roads near there.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2023Every state in 2023This day in weather historyWarnings in Utah, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196104, 1196108.